The Alexander polynomial of a 3-manifold and the Thurston norm on cohomology
Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 35 (2002) no. 2, p. 153-171
@article{ASENS_2002_4_35_2_153_0,
     author = {McMullen, Curtis T.},
     title = {The Alexander polynomial of a $3$-manifold and the Thurston norm on cohomology},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     publisher = {Elsevier},
     volume = {Ser. 4, 35},
     number = {2},
     year = {2002},
     pages = {153-171},
     doi = {10.1016/s0012-9593(02)01086-8},
     zbl = {1009.57021},
     mrnumber = {1914929},
     language = {en},
     url = {http://www.numdam.org/item/ASENS_2002_4_35_2_153_0}
}
McMullen, Curtis T. The Alexander polynomial of a $3$-manifold and the Thurston norm on cohomology. Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 35 (2002) no. 2, pp. 153-171. doi : 10.1016/s0012-9593(02)01086-8. http://www.numdam.org/item/ASENS_2002_4_35_2_153_0/

[1] Adams C., Hildebrand M., Weeks J., Hyperbolic invariants of knots and links, Trans. Amer. Math. Soc. 326 (1991) 1-56. | MR 994161 | Zbl 0733.57002

[2] Alexander J.W., Topological invariants of knots and links, Trans. Amer. Math. Soc. 30 (1928) 275-306. | JFM 54.0603.03 | MR 1501429

[3] Blanchfield R.C., Intersection theory of manifolds with operators with applications to knot theory, Ann. of Math. 65 (1957) 340-356. | MR 85512 | Zbl 0080.16601

[4] Burde G., Zieschang H., Knots, Walter de Gruyter, 1985. | MR 808776 | Zbl 0568.57001

[5] Crowell R.H., Genus of alternating link types, Ann. of Math. 69 (1959) 258-275. | MR 99665 | Zbl 0111.35803

[6] Crowell R.H., Fox R.H., Introduction to Knot Theory, Springer-Verlag, 1977. | MR 445489 | Zbl 0362.55001

[7] Dunfield N., Alexander and Thurston norms of fibered 3-manifolds, Pacific J. Math., To appear. | MR 1863406 | Zbl 1049.57012

[8] Fintushel R., Stern R., Knots, links and 4-manifolds, Invent. Math. 134 (1998) 363-400. | MR 1650308 | Zbl 0914.57015

[9] Fox R.H., Free differential calculus I, II, III, Ann. of Math. 57, 59, 64 (1956) 547-560, 196-210, 407-419. | MR 95876 | Zbl 0142.22303

[10] Fried D., Fibrations over S1 with pseudo-Anosov monodromy, in: Travaux de Thurston sur les surfaces, Astérisque, 66-67, 1979, pp. 251-265. | Zbl 0446.57023

[11] Gabai D., Foliations and genera of links, Topology 23 (1984) 381-394. | MR 780731 | Zbl 0567.57021

[12] Gabai D., Detecting fibred links in S3, Comment. Math. Helv. 61 (1986) 519-555. | MR 870705 | Zbl 0621.57003

[13] Gordon C., Some aspects of classical knot theory, in: Knot Theory (Proc. Sem., Plans-sur-Bex, 1977), Lecture Notes in Math., 685, Springer-Verlag, 1978. | MR 521730 | Zbl 0386.57002

[14] Greenberg M.J., Harper J.R., Algebraic Topology, Benjamin/Cummings Publishing, 1981. | MR 643101 | Zbl 0498.55001

[15] Harer J.L., How to construct all fibered knots and links, Topology 21 (1972) 263-280. | MR 649758 | Zbl 0504.57002

[16] Hillman J.A., Alexander Ideals of Links, Lecture Notes in Math., 895, Springer-Verlag, 1981. | MR 653808 | Zbl 0491.57001

[17] Hironaka E., Torsion points on an algebraic subset of an affine torus, Internat. Math. Res. Notices (1996) 953-982. | MR 1422370 | Zbl 0916.14012

[18] Hironaka E., Alexander stratifications of character varieties, Ann. Inst. Fourier (Grenoble) 47 (1997) 555-583. | Numdam | MR 1450425 | Zbl 0870.57003

[19] Jaco W., Lectures on 3-Manifold Topology, American Mathematical Society, 1980. | MR 565450

[20] Kronheimer P., Embedded surfaces and gauge theory in three and four dimensions, in: Surveys in Differential Geometry, Vol. III (Cambridge, MA, 1996), Int. Press, 1998, pp. 243-298. | MR 1677890 | Zbl 0965.57030

[21] Kronheimer P., Mrowka T., Scalar curvature and the Thurston norm, Math. Res. Lett. 4 (1997) 931-937. | MR 1492131 | Zbl 0892.57011

[22] Mcmullen C., Polynomial invariants for fibered 3-manifolds and Teichmüller geodesics for foliations, Ann. Scient. Éc. Norm. Sup. 33 (2000) 519-560. | Numdam | MR 1832823 | Zbl 1013.57010

[23] Mcmullen C., Taubes C., 4-manifolds with inequivalent symplectic forms and 3-manifolds with inequivalent fibrations, Math. Res. Lett. 6 (1999) 681-696. | MR 1739225 | Zbl 0964.53051

[24] Meng G., Taubes C.H., S ̲W=Milnor torsion, Math. Res. Lett. 3 (1996) 661-674. | MR 1418579 | Zbl 0870.57018

[25] Milnor J., Infinite cyclic coverings, in: Collected Papers, Vol. 2. The Fundamental Group, Publish or Perish, 1994, pp. 71-89. | Zbl 0857.01016

[26] Murasugi K., On the genus of the alternating knot, I, II, J. Math. Soc. Japan 10 (1958) 94-105, 235-248. | MR 99664 | Zbl 0106.16701

[27] Murasugi K., On a certain subgroup of the group of an alternating link, Amer. J. Math. 85 (1963) 544-550. | MR 157375 | Zbl 0117.17201

[28] Oertel U., Homology branched surfaces: Thurston's norm on H2(M3), in: Epstein D.B. (Ed.), Low-dimensional Topology and Kleinian Groups, Cambridge Univ. Press, 1986, pp. 253-272. | MR 903869 | Zbl 0628.57011

[29] Rolfsen D., Knots and Links, Publish or Perish, 1976. | MR 515288 | Zbl 0339.55004

[30] Stallings J., Constructions of fibred knots and links, in: Algebraic and Geometric Topology, Proc. Sympos. Pure Math., 32, American Mathematical Society, 1978, pp. 55-60. | MR 520522 | Zbl 0394.57007

[31] Thurston W.P., A norm for the homology of 3-manifolds, Mem. Amer. Math. Soc. 339 (1986) 99-130. | MR 823443 | Zbl 0585.57006

[32] Turaev V.G., The Alexander polynomial of a three-dimensional manifold, Math. USSR Sb. 26 (1975) 313-329. | MR 383425 | Zbl 0339.57002

[33] Vidussi S., The Alexander norm is smaller than the Thurston norm: a Seiberg-Witten proof, Preprint 99-6, École Polytechnique.